Generalized Inclusion Dependencies in XML

M. W. Vincent, M. Schrefl, J. Liu, C. Liu, S. Dogen
Schr04f (2004)
Proceedings of the 6th Asia-Pacific Web Conference - Advanced Web Technologies and Applications (APWeb 2004), Hangzhou, China, April 14-17, 2004, Springer Verlag, Lecture Notes in Computer Science (LNCS Vol. 3007), ISBN 3-540-21371-6, pp. 224-233, 2004.
Copy  (In order to obtain the copy please send an email with subject  Schr04f  to


Integrity constraints play a fundamental role in defining semantics in both conventional databases and in XML documents. In this paper we generalize previous approaches to defining inclusion dependencies in XML. Previous approaches have considered only the case where the paths on the l.h.s.are child attributes of the same node and the paths on the r.h.s.of the dependency are child attributes of the same node, whereas we do not apply this restriction. We then give an axiom
system for XINDs and prove that the system is sound and complete. As a corollary, we also show that the implication problem for XINDs is decidable. Finally we consider the relationship between inclusion dependencies in relational databases (INDs) and XINDs in XML documents and we show that for a very general class of mappings from a relational database to a set of XML documents, and IND is satisfied in a relational database if and only if the corresponding XIND is satisfied in the XML documents.